Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 69, NWS Wichita, KS

September 17, 2021Barton County, Kansas

NWS Wichita, KS issued this areal flood warning at Sep 17, 2021, 11:13 AM CDT for Barton County, Kansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2021, 11:13 AM CDT (16:13 UTC)
Expired
Sep 17, 2021, 1:36 PM CDT
In force
2 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Barton County, KS

What was reported inside it

TimeReportWhereRemark
Sep 17, 11:30 AM CDTFLOODGreat Bend, KSDELAYED REPORT. HAD SOME STREET FLOODING IN GREAT BEND. DISPATCH REPORTED A STALLED VEHICLE AND A FEW BARRICADED ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

629 
WGUS43 KICT 171613
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
1113 AM CDT Fri Sep 17 2021

KSC009-172015-
/O.NEW.KICT.FA.W.0069.210917T1613Z-210917T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barton KS-
1113 AM CDT Fri Sep 17 2021

The National Weather Service in Wichita has issued a

* Flood Warning for Urban area and small stream in...
  Barton County in central Kansas...

* Until 315 PM CDT.

* At 1113 AM CDT, Doppler radar indicated heavy rain due to 
  slow-moving thunderstorms, including right over the city of Great 
  Bend. Between 1 and 3 inches of rain have fallen. This will 
  support flooding of typical flood-prone areas, small streams, 
  streets, and other low-lying spots.

* Some locations that may experience flooding include...
  Great Bend, Pawnee Rock, Albert, Olmitz, Galatia, Susank, Great 
  Bend Airport and Cheyenne Bottoms.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area through early afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3870 9903 3870 9873 3826 9862 3826 9903

$$

Kleinsasser
1 follow-up statement
907 
WGUS83 KICT 171836
FLSICT

Flood Statement
National Weather Service Wichita KS
136 PM CDT Fri Sep 17 2021

KSC009-171846-
/O.CAN.KICT.FA.W.0069.000000T0000Z-210917T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barton KS-
136 PM CDT Fri Sep 17 2021

...THE URBAN AREA AND SMALL STREAM FLOOD WARNING IS CANCELLED FOR 
BARTON COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3870 9903 3870 9873 3826 9862 3826 9903

$$

Kleinsasser

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Sep 17, 6:53 AM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Sep 17, 6:53 AM CDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
653 AM CDT Fri Sep 17 2021

.SHORT TERM...(Today through Sunday night)
Issued at 246 AM CDT Fri Sep 17 2021

An upper trof moving along the north central conus/Canadian
border this morning will move to Ontario and the northern Great
Lakes by early evening. The associated surface cold front will sag
southward across central Kansas this afternoon with temperatures
falling from midday highs in the 80s into the 70s. Much warmer
air will reside further south across southern Kansas with highs
near 90F. Some elevated convection is expected later this morning
across central Kansas with some southward development into south
central Kansas during the afternoon. The afternoon activity may
become quasi-surface based where MLCAPE values greater than 1000
j/kg will reside along/just south of the front in the presence of
weak deep layer shear. So a few strong storms will be possible,
though risk for severe appears rather low. Upper ridging will
develop over the area once again on Saturday with highs close to
90F across most of the area. An significant upper trof will move
into the western conus on Sunday before moving over the northern
and central Rockies Sunday night. It will remain unseasonably warm
on Sunday with a bit more wind from the south across central
Kansas.

Darmofal

.LONG TERM...(Monday through Thursday)
Issued at 246 AM CDT Fri Sep 17 2021

The long awaited taste of Fall still looks to arrive Monday night
and Tuesday as a modified Canadian/Pacific airmass plunges south
across the central conus. The associated upper trof will slide
eastward from the Plains to the Great Lakes and Ohio Valley on
Wednesday. So the trend toward significantly cooler looks on
track with temperatures below seasonal climo thru mid-week.

KED

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 630 AM CDT Fri Sep 17 2021

A cold front continues to approach central KS this morning, with
a southward moving outflow boundary just ahead of the main front.
Scattered convection along and just ahead of the front will
continue to bring chances of VCTS/TSRA to the area today.
Mentioned VCTS for the central KS sites and KHUT where confidence
was highest. Central KS sites could see some brief lower cigs this
afternoon behind the front.

Additional elevated convection may develop over the next couple
hours this morning, mainly west of I-135. A region of accas can
be seen on satellite imagery though in a narrow swath. Given
narrow axis opted to not include an earlier mention of storms for
now, but will amend as needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    90  66  89  65 /  20  20   0   0
Hutchinson      89  64  89  64 /  30  30   0   0
Newton          89  65  87  64 /  20  20   0   0
ElDorado        89  65  87  65 /  10  20   0   0
Winfield-KWLD   91  66  89  65 /  10  10   0   0
Russell         81  61  87  65 /  40  30   0   0
Great Bend      85  62  87  64 /  40  40   0   0
Salina          88  63  89  65 /  40  40   0   0
McPherson       88  64  88  63 /  30  30   0   0
Coffeyville     90  65  89  66 /  10  10   0   0
Chanute         89  66  87  66 /  10  10   0   0
Iola            88  65  86  65 /  10  10   0   0
Parsons-KPPF    89  65  88  65 /  10  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...KMB
Hazardous weather outlook, Sep 17, 3:21 AM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
321 AM CDT Fri Sep 17 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-180830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
321 AM CDT Fri Sep 17 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today across central Kansas with
a few storms possible in south central Kansas this afternoon.
Chances for storms will linger into the evening for locations west
of the Kansas turnpike. A few strong storms with gusty winds and
small hail will be possible this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The chance of thunderstorms will return for most of the area for
late Monday into early Tuesday. Check back for later updates, as
there is some uncertainty on the timing and strength of this
activity. But at this time, some strong to severe storms may be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Sep 17, 9:53 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
953 AM CDT Fri Sep 17 2021

KSZ032-047-171530-
Russell-Barton-
953 AM CDT Fri Sep 17 2021

...SLOW-MOVING THUNDERSTORMS AFFECTING WESTERN RUSSELL AND WESTERN
BARTON COUNTIES...

At 949 AM CDT, numerous slow-moving thunderstorms were located
across the western halves of Barton and Russell counties. Movement
was nearly stationary.

Very heavy rainfall is occurring with these storms, which may
support localized flooding of typical flood-prone, low-lying areas.
Do not drive through water of unknown depth.

Locations impacted include...
Great Bend, Russell, Hoisington, Gorham, Pawnee Rock, Albert, Olmitz,
Milberger, Paradise, Galatia, Susank, Waldo, Great Bend Airport and
Russell Airport.

This includes Interstate 70 between Mile Markers 176 and 192.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3913 9904 3913 9870 3826 9876 3826 9903
TIME...MOT...LOC 1449Z 240DEG 49KT 3861 9887

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 9:53 AM CDTSpecial Weather StatementICTBarton, Russell37 min
Sep 17, 6:11 PM CDTSpecial Weather StatementICTRice49 min
Sep 17, 6:34 PM CDTSpecial Weather StatementICTMcPherson41 min

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.